Second Thoughts

I just had my second Tysabri infusion yesterday. With this, I have had second thoughts about posting about the infusion. Things did not go as smoothly as I would have liked. Dr. Foley told me that were I to have an allergic reaction to Tysabri, it would likely happen during the second infusion and it did.

I went into the infusion fully prepared with movies loaded onto my ipod. I was feeling positive going in and after my vitals were recorded and the IV was in, I settled in for what I thought would be about a two hour movie. During my hour infusion, I felt a little funny and thought I may be a little chilled but it was so mild that I barely noticed and chalked it up to anxiety. When the infusion was over, I knew I wasn’t feeling right but couldn’t describe any specific problems. My temperature was up a bit since the beginning of the infusion. I told the nurse about how I was feeling and she suggested that I was having a reaction. She said she was going to treat me with Benedryl and that I should arrange for a ride home as I may be sleepy. I called Mark and asked him to pick me up around 4:00 and told him I would call back when I knew more about what was going on. As I should have known, he dropped everything and headed over to Dr. Foley’s office before I could call him back.

I walked back into the infusion room and sat in my chair. Here is when things got a little crazy. I got really dizzy and chilled and nauseous. REALLY NAUSEOUS. The nurse came over and began the Benedryl and I proceed to put my head in hands and lean way over. Another woman having an infusion was asking me questions, someone else offered an anti nausea medication and I was just breathing heavy trying not to throw up and I imagine I was freaking out the other patients when Dr. Foley came in and moved me to a more secluded part of the room. I was then walked into a private room where I could lay down. I think it took about an hour for the main symptoms to pass. Mark sat with me as I continued to receive IV fluids and recover.

The part that scared me was not that I had the reaction but that Dr. Foley would not let me schedule my next infusion and suggested the possibility of not infusing again based on the severity of my reaction. I explained that I would rather go through this where the treatment was controlled on a monthly basis rather than the weekly side effects I suffered with Avonex or Rebif. Dr. Foley explained that the side effects may worsen each time so we had some things to think about.

Mark and I went home about 4pm. (the infusion started at noon). I was tired from the Benedryl and the whole ordeal. Dr. Foley suggested I continue to take Benedryl for the next day or so to avoid further side effects like the delayed effects I had after infusion one. I have had a dull headache, major fatigue and some mild chest discomfort but nothing severe. If everything still looks good by the end of the week, I am going to push for scheduling infusion number three.

If you are considering Tysabri, do not let this sway your vote. It is clear, based on my severe side effects with every MS drug that I have tried, that I have a hypersensitivity to these drugs. These side effects do not happen to most people. In fact in one study, the reactions were as follows….

Table 3. Adverse Reactions in Study 1 (Monotherapy Study)
Adverse Events (Preferred Term)
TYSABRI n=627 Percentage
Placebo n=312 Percentage
General
Headache
Tysabri – 38%
Placebo – 33%
Fatigue
Tysabri – 27%
Placebo – 21%
Arthralgia
Tysabri – 19%
Placebo – 14%
Chest discomfort
Tysabri – 5%
Placebo – 3%
Acute hypersensitivity reactions**
Tysabri – 4%
Placebo – <1%
Other hypersensitivity reactions**
Tysabri – 5%
Placebo – 2%

** Acute versus other hypersensitivity reactions are defined as occurring within 2 hours post-infusion versus more than 2 hours.

So, it would seem I have alot to think about based on the past two days. Even now, feeling as poorly as I do, compared to feeling so great a few days ago, I am convinced that Tysabri is the drug for me. It gives me the most hope with the least frequency of side effects.

I remain hopeful that Dr. Foley will give me another chance!!

Advertisements

11 responses to “Second Thoughts

  1. oh gosh, Courtney, I’m so sorry. I really understand. I am a side effect magnet.

    I hope it can work out. It may be that it is not really the right thing. Because of the PML scare, I have a hard time imagining them letting you go for another one after having a reaction, but I don’t really know.

    There’s always a plan B. There are new things coming down the pike all the time with MS. Another option would be to get into a trial of one of the upcoming treatments. I found an amazing list at this site:

    http://multiplesclerosisnewsblog.blogspot.com/2007/08/ms-disease-modifying-treatment-pipeline.html

    The good news is, you’ve been feeling better on your own, without Tysabri, and taking amazing care of yourself.

    If I had to go back on Copaxone, Rebif or Novantrone, well, I wouldn’t be able to. I would need to move forward to something else.
    My dr. tells me that estrogen, of all things, is the next one up.

    Remember, you are just buying yourself time until the next thing arrives. By choosing the healthy lifestyle you have, I think you’ve already bought quite a bit. 🙂

  2. I agree with Trish. Having side effects already is not a good thing. I think you should try LDN. I have recently increased my dosage of LDN to 5 mg every night. I think I aam doing a little better. There are basically no side effects and it is a pill! I plan to stay on this til something else comes along that is not an IV or a shot and doesn’t have such horrible side efects.

  3. i have no advice but echo that this is all temporary because new treatments are in the works.

    i hope things work out as close to the way you want them to work out as possible! (i know that’s an awkward sentence, but i couldn’t think of how to express myself.)

  4. And I don’t mean to be giving unwanted advice. I do think that we’re on the cusp of some interesting advances in treatment, though, so all eggs don’t have to be in the Tysabri basket.

    I am scheduling my first Tysabri infusion tomorrow. It will be in the next two weeks. (Deep breath.)

  5. I’m so sorry you had a reaction! But I do agree with you that it’s worth at least a third try, especially in a controlled environment where you can be observed. And at least it’s once a month compared to the weekly suck-fest that is avonex. Holding thumbs that next time is better.

  6. A doctor once told me that if a drug doesn’t have side effects, it probably isn’t working.

  7. side effects can also be fatal. The drug companies don’t want to do studies on LDN because there is no money to be made-it is a generic pill. I am not an abnormally skeptical person but dealing with insurance and what not has been an eye opener. Follow the money trail!

  8. Sharon, I understand what you are saying about the ridiculous drug prices and insurance headaches. Believe me!! I just think this is the right choice for me right now. I am ready and open for the next best thing! I am so glad that LDN is working for you.

  9. I am always glad when people make informed choices for their health care and don’t just go along with what is standard because “that is what we have always done!” I think you are making wise and informed decisions regarding your MS-good for you. Keep us posted on your progress as it helps all of us evaluate things!

  10. Hi Courtney… please send me an e-mail as I wish to discuss a couple of things with you in private.

    Looking forward to hearing from you and in the interim, I sending you (((((( many hugs )))))))

    Lauren

  11. I had a similar reaction with my second Tysabri infusion. Shaking, cold, severe nausea and stomach pain. It all passed in a couple hours. My doctor tested me for antibodies which came back negative so I go for # 3 in two weeks. He said it is an infusion reaction not a reaction to Tysabri. They are going to slow down the infusion and give it over two hours I am bringing something to eat with me and my electric blanket. They also said to take an atavan. I’ve tried all the ABC’s and have developed an allergy to steroids so I need to make this work. Do you have allergies to other medications? Good luck and God Bless

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s